Help with switching from NDT to T3 only

Hello,

After discussing my many symptoms that absolutely will not go away with my doctor he has agreed that T3 only is the next best option to try. The only issues is that he does not know how to transition me or dose me. He said I can basically take charge of this since I have no so much research, but all I really know is accounts from different people. Any advice would be helpful. I am on 2 grains of WP Thyroid.

I pretty much have nothing to lose because I am in such bad shape right now mentally and physically. I have a prescription for Cytomel in 5mcg pills. But I am really scared. What should I expect in the transition? I am fairly confident I will be able to tolerate a lot of T3 as NDT has never made me feel hyper no matter how high I got with it. I am sure a low start of T3 is going to make me feel very hypo.

Anything at all would be veryyyyyy helpful.

Thank you!

15 Replies

oldestnewest
  • Alexa422,

    2 grains WP is equivalent to 50mcg T3. You could stop WP and switch to 30-40mcg T3 while the WP is washing out and increase to 50mcg T3 after a week to 10 days.

  • Thank you! wow some kind of plan finally ! That gives me some kind of hope ha, should I dose all at once or through the day?

  • Alexa422,

    I'd split into 2 or 3 doses.

  • Okay awesome ! I'm so excited to see how this goes I'm very anxious to be a human again. I expect I will feel kinda bad for a while before everything sorts out in my body? I exercise quite intensely first thing in the morning, do you think that's a bad idea durning this transition !? Sorry for all the questions you have just been so very helpful at a time I feel very alone and with out help or support !

  • If you exercise without having sufficient T3 in your body you will feel drained so I would ease off till you are on a stable dose and bloods are fine. Your comment about really not feeling good on NDT may again have been down to over doing the exercise a bit but you may not have got other this quite right either. That's quite. Ommon as doctors give very little or no guidance. So if you look on the Thyroid Uk site there is loads of very useful information on what to avoid etc.

  • Thank you! I need all the help and advice I can get. My doctor is amazing and listens to me, doesn't pretend he is the know all of thyroid like some doctors out there. He agrees T3 may be the route for me but is not completely sure how to get things started dosing wise and such so he kinda left that up to me.

  • I had a few hiccoughs transitioning from T3 to NDT, but not the other way around. I currently take a mix of both.

    My T3 is the cheap weak stuff, so I need 75mcg of Unipharma as the equivalent of 2 grains of WP NDT. It should be 50mcg of T3.

    I don't know the strength of your T3, but with an accurate comparison, 5mcg is only the equivalent of 1/4 grain of WP. Your 2 grains of WP has 18 mcg of T3, plus 76mcg T4 & the other thyroid hormones, one grain being the equivalent of 68mcg of T4. Only 5mcg of T3 is an enormous drop in dosage, the equivalent of 15 mcg of T4, when you need about 50mcg.

    Hope that makes sense?

  • My doctor has started me on 1/2 tablet of t3 for 6 weeks,then a blood test,also folic acid for 2 months. Nothing else.

  • If I were you I would also reconsider the exercise, as it may be you are doing too much. Taking T3 as a tablet will never give us the full flexibility that your own thyroid would, so those on thyroxine will never be as good at bouncing back from exercise as a person running on their own thyroid.

    How athletic people can get seems to vary. There are some on the forums who compete in running - but do still warn they have a longer recovery period than their colleagues. But many have given things liked that up, and do a bit of gentle yoga, and walking.

    Perhaps give it up for a few weeks, and see how your mood and energy levels are effected? You may find you get all that energy back and are able to use it for other things. Or maybe halve or quarter what you're doing, or use the same amount of time but do yoga or yogalates instead - a routine focused on relaxation and stretching rather than strength.

    My experience with fatigue is that the more rest you can get the more you can do. And that for me the first warning I've done too much is an emotional one, feeling crap about the day I've had, and everything feeling overwhelming.

  • Thank you, it's hard not to exercise as I have weight to lose and when I get a good sweat in I feel better.... at first. I seem to crash a few hours later though. It just doesn't seem like I will lose weight if I don't intensely exercise.

  • Probably you will not lose weight until you reach your optimum dose. If/when you reach that, some people have the weight just fall off with no effort.

  • I'm not sure you should automatically ease off on exercise. No one but you can let you know how you feel. Your body will let you know. I train hard 6 days and would go mad if I didn't. I have started to doing more yoga too and just add that first thing and then train again later on. 2 grains is not that high a dose really. What were your issues on 2 grains and were your blood tests done in the morning having taken no medication for 24hours previous??

  • My blood tests on 2 grains were very suppressed TSH but low T3 and low T4 my RT3 was 8..... I felt soooo awful water retention like crazy horrible digestive issues and food sensitivities. My brain felt so foggy it was like I was in a parallel universe . I couldn't take it!! I had been on 3 grains before with the same issues.

  • Alexa422, ideally you should be dosing based on freeT3. The TSH is very inaccurate once you're on thyroid replacement. The rule of thumb is for the freeT3 in the top third of the range.

    If your freeT3 and freeT4 are low, your dose is too low, and you will feel better by increasing it.

    If you post your results in a new post members will comment. If your TSH is very out of proportion to the other numbers it may indicate something else going on.

  • Yes my blood work was done fast with no medication taken at all

You may also like...